Polypharmacy Med List Review

A 64 year old female presents with the following medications:  Her primary complaints are GI upset (feels like she is going to throw up) and dizziness.

  • Atorvastatin 10 mg daily
  • Aspirin 81 mg daily
  • Lisinopril 20 mg daily
  • Hydralazine 5 mg three times daily
  • Metformin 1000 mg twice daily
  • Sitagliptan 25 mg daily
  • Glipizide 10 mg BID
  • Valsartan 40 mg daily
  • Omeprazole 20 mg daily
  • Tums as needed
  • Mobic 15 mg daily
  • Ultram 100 mg three times daily
  • Acetaminophen 650 mg as needed
  • Meclizine 25 mg as needed
  • Senna-S 1 tab twice daily
  • Miralax 17 grams daily

Here’s a few questions I would begin to formulate based on trying to solve the two patient complaints:

  1. First figure out how long the dizziness and GI upset have been going on and then hopefully we can associate that with when a new medication was started or increased.
  2. The two major culprits that I would start with as far as the GI upset is concerned would be the metformin and Mobic (NSAID).  Assessing how well controlled pain and blood sugars are controlled will help guide us as to which could possibly be reduced or discontinued.
  3. The dizziness: Getting blood pressure readings would be very important here.  This patient is on low doses of BP medications.  The ACE/ARB combination should be addressed and if determined that low BP is a problem in relation to the dizziness, an easy solution would be to DC the low dose valsartan.  The hydralazine dose is very low as well.

What else would you like to know about this medication list?

Enjoy the blog? Get my 30 medication mistakes for FREE (A 6 page PDF based upon my real world experiences)!

13 Comments

  1. Hui

    What is DC?

    Reply
    • Eric Christianson

      Discontinue…best practice would be to write out the word discontinue 🙂 – I probably should’ve done that!

      Reply
  2. Bill Jones

    Orthostatic?

    When did complaints start and when were the drugs started? Someone getting nausea 2 years after starting metformin seems less likely then starting it 2 weeks ago.

    Reply
  3. Aldo Rosario-Ortiz

    I would like to know when she started taking Tramadol or if she has increased the dosage.

    Keep up the good work Dr. Christianson

    Reply
  4. Cole

    Just saw my first angioedema with ACEI+DPP4 (quite the increased risk with this combo, apparently). So the lisinopril+sitagliptin (and valsartan) – good stuff.

    Reply
  5. Grant C

    Guidance from the Ongoing Telmisartan Alone and in Combination with Ramipril Global Endpoint Trial (ONTARGET) and JNC-8 recommend against the combination of angiotensin converting enzyme inhibitor (ACE) and angiotensin receptor blocker (ARB).

    The data indicates no significant benefit on many endpoints and increased rate of renal dysfunction and hyperkalemia.

    I routinely discourage this combination with prescribers, nearly all agree save a few extreme cases.

    The nausea and dizziness could be a lot of things, yes Mobic or Metformin. Maybe her blood pressure is even too high? Lots of alternative meds to try. What are her fasting blood sugars? There are guidelines for less stringent blood glucose goals in the elderly.

    Ref: The Ongoing Telmisartan Alone and in Combination with Ramipril Global Endpoint Trial (ONTARGET). N Engl J Med 2008;358:1547-59.

    Ref: “Diabetes in Older Adults: A Consensus Report” M. Sue Kirkman, MD, et.al. JAGS 60:2342-2356, 2012.

    Reply
    • Eric Christianson

      Good comments, thanks everyone!

      Reply
  6. Rm

    Given the low sitagliptin dose, I’d wonder about her renal function. If it’s compromised, then that metformin dose would be quite high, possibly risking ( amongst other things) gi symptoms

    Reply
  7. Ernest I

    Hey guys please help, neeed advice

    I work in a hospital where we have medication reconciliation technician in the ER.
    Once the patient is admitted to a floor all of the meds are reordered to be used in the
    inpatient setting and signed by the physician. I had orders as follows:

    Metoprolol tartrate 25 mg daily
    Verapamil immediate release 60 mg daily
    hydralazine 25 mg daily
    Metoprolol succinate 50 mg bid

    And every time i would address the physicians in the ER or inpatient setting they would
    just say “Oh but this is what the patient takes at home or that is what the patient said
    or this is what the med rec tech found out from the pharmacy that the patient goes to”

    I mean it is obvious that somewhere during the transition of care something went wrong
    but they still want to continue it. How do you guys deal with this problem? do you accept the order
    and just write an intervention?

    Reply
    • Eric Christianson

      That is a challenging one for sure! I would say monitoring would be an important intervention, (pulse and BP) which will obviously be done at a hospital setting. Providing a solution could also help get what you want. For example, check out the BP and Pulse and if ok, say could we DC the tartrate 25 and monitor BP and pulse? Hopefully you can get in contact with the primary provider as well to rectify the problem going forward. If this is a chronic problem, not an isolated incident, I would definitely document those instances and bring it to relevant committees within your hospital. I’ve found that folks are generally more receptive to looking at changing processes when there are multiple well documented instances of problems that could impact patients. If anyone else has any thoughts, feel free to add!- thanks, Eric

      Reply
    • Joe

      Ernest,

      If you have the ability to update the display names of drugs in your formulary that could help. I was having a ton of problems with IR drugs being put in with XL frequencies and vice versa. I ended up changing the display names of the drug to include their normal/most common frequencies and that has really decreased the amount of these errors I’ve seen. For example, my generic Lopressor 50 mg now shows up as Metoprolol Tartrate (IR, 12 hr) 50 mg and generic Toprol XL 50 mg shows up as Metoprolol Succinate (XR, 24 hr) 50 mg.

      Changing the display names in the formulary to this format for all the drugs that I can in both immediate- and extended-release has decreased the frequency I see these errors by 90% or more.

      Reply
    • Abeer Barghouti

      Unfortunately MD tell now didn’t know that Metoprolol XR dose is QD and Metoprolol IR is BID.
      I saw a lot of Metoprolol RX BUD

      Reply
    • Ernest I

      Thank you all for you advice and solutions.

      It has come to a point where many pharmacist accept the order without even contacting the MD as long as the med rec matches MDs order bc MD are getting pissed off for contacting them. It bothers me inside to do that and don’t want to follow the same path. Sometime i feel like saying “your a physician you should know better other than just transferring orders from med rec”. This issue has been raised to my supervisor and director but pointless. Thanks again all.

      Reply

Submit a Comment

Your email address will not be published. Required fields are marked *

This site uses Akismet to reduce spam. Learn how your comment data is processed.

Written By Eric Christianson

December 9, 2015

Free PDF – Top 30 Medication Mistakes

Enjoy the blog?  Over 6,000 healthcare professionals follow the blog, why aren't you? Subscribe now and get a free gift as well!

Categories

Free PDF – Top 30 Medication Mistakes

Enjoy the blog?  Over 6,000 healthcare professionals follow the blog, why aren't you? Subscribe now and get a free gift as well!

Buy on Amazon

Categories

Explore Categories